Pennsylvania, 2017Damaging Winds in Pennsylvania, April 30, 2017
April 30, 2017 · NWS CLE · 2 events in 2 counties and zones
A warm front lifted north across the Upper Ohio Valley causing a line of showers and thunderstorms to develop. A couple of the stronger storms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north across the Upper Ohio Valley causing a line of showers and thunderstorms to develop. A couple of the stronger storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 30, 3:01 PM EST, 42 minutes earlier.
Area forecast discussion, Apr 30, 3:01 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
401 PM EDT Sun Apr 30 2017
.SYNOPSIS...
A warm front along the south shore of Lake Erie will move north
tonight. Deepening low pressure over the Plains will move north
to Wisconsin Monday and Ontario on Tuesday. The associated cold
front will move across the local area on Monday. Cooler and
blustery weather will spread across the area behind the cold
front. Another strong low pressure system will develop by
Thursday in the lower Ohio Valley.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Have given up on getting the warm front offshore east of
Cleveland. The lake breeze has enhanced the northeast flow such
that it will be locked in until the daytime heating ends. Winds
will come around from the south tonight and Erie will hit its
high temperature sometime between sundown and midnight. Toledo
has a shot at the warmer air as there will be showers/storms
late this afternoon and evening that could mix down the south
wind.
Other pop-up showers/storms will continue late this afternoon
and evening. DCape is high to the south and east and will have
to watch the storms skirting Canton, Youngstown and Meadville
for localized wind gusts.
The south wind will lose some of the gustiness tonight but the
low level jet will increase so winds will increase again later
tonight especially as the showers approach ahead of the cold
front in the predawn hours. The onset of the showers could
potentially mix down the higher winds and will have to keep an
eye on things Monday morning.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
The showers will likely out run the front on Monday as the flow
aloft is SSW. New showers and thunderstorms will redevelop east
of I-77, perhaps along the route 7/11 corridor from Ytown to
Ashtabula or just east of there. The highest instability will
likely be farther east in central PA and upstate NY but will
have to monitor the development Monday afternoon. Stronger
winds will mix down behind the front and Monday will become a
windy day especially from around the I-71 corridor west across
NW Ohio. Cold advection will develop but it will remain
relatively mild for May 1st with highs from the upper 60s to
the mid 70s.
A few wrap around showers with the trough aloft will develop
later Monday afternoon and evening. The majority of the showers
will probably occur Monday night. Cooler Monday night. Forecast
lows near guidance in the 40s.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Lingering wrap around moisture will lead to a chance for a few
showers Tuesday afternoon as the upper level trough moves off to the
northeast. The best chance will be across the northern half of Ohio
into northwest Pennsylvania. The chance for showers will come to an
end Tuesday evening into Tuesday night as a surface high begins to
nudge in from the west. Tuesday afternoon will be windy once again
with wind gusts around 35 to 40 mph expected across the western half
of Ohio, and only slightly weaker winds farther east.
The high will be over the Great Lakes region Wednesday, and this
should keep most everyone dry through the day with much calmer
winds. It's possible a few showers could make it into far southern
areas by late afternoon, but that will be more likely after dark.
A low will be moving eastward near or just south of the Ohio River
Thursday. This will mean widespread rain for most everyone. Far
northwest Ohio will be on the edge of the rain shield, so have lower
PoPs in that area. Winds will turn out of the east and northeast as
the low moves off to the east later Thursday. Winds then turn more
northerly Friday and Friday night and will turn out of the northwest
for the weekend. Gusty winds are expected Friday, and possibly
Thursday as well. The strongest winds will be near the lakeshore and
across northwest Ohio. The upper-level low will likely stall out
somewhere in the region Friday into the weekend. This would mean
continued rain chances through this period. Where exactly it stalls
out will play a key role in where the best chance of rain will be,
so for now just have chance PoPs everywhere until we can get a
better feel on where exactly it will stall out. Temperatures will be
below normal the entire period.
&&
.AVIATION /18Z Sunday THROUGH Friday/...
The warm front remains near the south shore of Lake Erie
reinforced by the lake breeze. It will likely take until early
tonight to get the wind to shift from the south at KERI. The
wind direction at KTOL is also tough. There are showers in the
vicinity of KTOL and thunderstorms from Indiana will likely
reach KTOL late this afternoon which may be enough to shift the
wind to a southerly direction. Elsewhere, a few pop up
showers/storms are possible, mainly at KCAK and KYNG this
afternoon.
The cold front from the west will reach northwest Ohio early
Monday morning. Cannot rule out convection tonight ahead of the
front but given the lack of confidence did not mention anything
in the TAF forecasts until the prefrontal showers/storms arrive
from west to east Monday morning.
South winds will be gusty at times this afternoon and the
gustiness will continue at time tonight and become even stronger
on Monday.
OUTLOOK...Non-VFR and scattered showers possible Monday through
Tuesday night and again Thursday.
&&
.MARINE...
East to northeast winds continue on the lake. Marginal small craft
conditions continue and will let the headline go till later this
morning. Winds will eventually flip to a more southerly direction
but that probably won't occur till sometime this evening. A cold
front is still on track to cross the lake on Monday. Southwesterly
wind behind the front will become westerly on Tuesday. There will
be a good push of cold air behind the front and speeds will come up.
Will likely need another prolonged period of small craft headlines
beginning sometime Monday night and likely continuing into
Wednesday. Winds will flip to an easterly direction on Thursday in
response to the low entering the lower OH Valley.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
LEZ142>149.
&&
SYNOPSIS...Kosarik
NEAR TERM...Kosarik
SHORT TERM...Kosarik
LONG TERM...Mottice
AVIATION...Kosarik
MARINE...MotticeHazardous weather outlook, Apr 30, 3:45 AM EST, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
445 AM EDT Sun Apr 30 2017
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-010845-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
445 AM EDT Sun Apr 30 2017
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
There is a slight risk for severe thunderstorms late this afternoon
through this evening across northwest Ohio, and a marginal risk
across north central and northeast Ohio tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-010845-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
445 AM EDT Sun Apr 30 2017
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 30, 2:53 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Cleveland OH
353 PM EDT SUN APR 30 2017
OHZ023-033-302100-
Mahoning-Trumbull-
353 PM EDT SUN APR 30 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MAHONING AND
SOUTHEASTERN TRUMBULL COUNTIES...
At 352 PM EDT, strong thunderstorms were clustered over Boardman, or
7 miles north of Columbiana, moving northeast at 35 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Youngstown, Warren, Salem, Columbiana, Boardman, Niles, Campbell,
Hubbard, Canfield, Cortland, Sebring, Lordstown, Vienna Center,
Hilltop, Maplewood Park, Austintown, Struthers, Girard, Vienna and
McDonald.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4114 8099 4145 8052 4090 8052 4090 8082
4093 8083 4093 8089 4090 8090 4090 8100
4091 8101
TIME...MOT...LOC 1952Z 217DEG 30KT 4099 8067
MotticeLocal storm report, Apr 30, 3:13 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
413 PM EDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND DMG BOARDMAN 41.03N 80.67W
04/30/2017 MAHONING OH PUBLIC
LARGE TREE UPROOTED. PICTURE VIA TWITTER.
&&
CMOTTICESpecial weather statement, Apr 30, 3:28 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
428 PM EDT SUN APR 30 2017
PAZ002-003-302130-
Southern Erie-Crawford-
428 PM EDT SUN APR 30 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ERIE AND
CRAWFORD COUNTIES...
At 428 PM EDT, strong thunderstorms were clustered near Meadville,
moving northeast at 55 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Meadville, Titusville, Union City, Cambridge Springs, Wattsburg,
Riceville, Lincolnville, Canadohta Lake, Guys Mills, Cochranton,
Saegertown, Hydetown, Mill Village, Blooming Valley, Townville,
Spartansburg, Venango, Elgin, Woodcock and Geneva.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4162 7982 4149 8000 4149 8034 4178 8015
4203 7977 4200 7975 4199 7961 4162 7962
TIME...MOT...LOC 2028Z 230DEG 49KT 4169 8010
MotticeThunderstorm Wind, Crawford
- When
- April 30, 3:43 PM EST
- Where
- Crawford County, 10 mi E of Meadville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.630, -79.956
Thunderstorm winds downed two trees.
Thunderstorm Wind, Erie
- When
- April 30, 4:06 PM EST
- Where
- Erie County, Corry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.920, -79.630
Thunderstorm winds toppled a large tree which took out some power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 30, 20171 death · 1 injured · $20 million · EF2 · 77 events
- Damaging Winds and Strong Wind in Tennessee, April 30, 20171 death · $59,000 · 52 kt wind · 43 events
- Damaging Wind in Tennessee, April 30, 20171 death · 52 kt wind · 1 event
- Tornado and Damaging Wind in Missouri, April 30, 2017$120,000 · EF2 · 2 events
- Tornadoes and Damaging Winds in Missouri, April 30, 2017$451,000 · EF1 · 5 events
- Tornado and Flash Flood in Tennessee, April 30, 2017$357,000 · EF0 · 15 events
- Hail and Damaging Wind in Ohio, April 30, 2017$500,000 · 61 kt wind · 2 events
- Tornadoes in Louisiana, April 30, 2017$150,000 · EF1 · 2 events
- Tornado and Damaging Winds in Alabama, April 30, 2017EF0 · 41 events
- Damaging Winds in Louisiana, April 30, 2017$40,000 · 55 kt wind · 2 events
- Tornadoes and Coastal Flood in Louisiana, April 30, 2017EF1 · 5 events
- Damaging Winds in Alabama, April 30, 20171 injured · 50 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692051, 692052.